Why does chemotherapy cause nausea and vomiting?

Nausea and vomiting are common after chemotherapy. They are often associated with the worst memories in therapy. Nausea and vomiting can also lead to other health complications, including dehydration and malnutrition.

This article explains why chemotherapy can cause nausea and vomiting, and provides some helpful tips to manage these symptoms.

Trigger the vomiting center

Nausea and vomiting are controlled by the brain. Vomiting is triggered from a part of the brain called the vomiting center.

There are several signals that can cause a vomiting center to cause a person to vomit:​

  • Signals from areas of the brain called chemoreceptor trigger zones (CTZs) respond to chemicals or drugs in the blood.
  • Signals from the cerebral cortex and limbic system respond to sight, taste, smell, emotion, or pain.
  • Signals from parts of the ear that respond to movement may cause motion sickness in some people.
  • Signals from other organs and nerves respond to disease or stimuli. It has been noted that certain areas in the esophagus, stomach and intestines are triggered by chemotherapy.
READ ALSO:  Overview of Chronic Lymphocytic Leukemia

These signals are carried by neurotransmitters that travel through the blood and nerves.

Nausea and vomiting from chemotherapy

Chemotherapy-induced nausea and vomiting involve multiple pathways.

  • The most important cause of chemotherapy-induced nausea and vomiting is the activation of chemoreceptor trigger zones (CTZs) by chemotherapy drugs circulating in the blood.
  • The sight and smell of chemotherapy is a major cause of anticipatory nausea and vomiting, which affects people who have experienced severe vomiting from chemotherapy in previous cycles.

Risk factors for chemotherapy-induced nausea and vomiting

If you’ve had chemotherapy before, if you’re prone to motion sickness, or if you’ve vomited during pregnancy, you’re more likely to experience nausea and vomiting as a side effect of chemotherapy. It is also more common in younger patients and female patients.

Other factors that may make you more prone to nausea and vomiting from chemotherapy:

  • Dehydration or bloating, which can affect your electrolyte and fluid balance
  • Constipation or taking opioids that cause constipation
  • Infect
  • kidney disease
  • The location of the tumor in the digestive tract, brain, or liver
READ ALSO:  How Burkitt Lymphoma is Treated

When to see your healthcare provider for nausea and vomiting

Onset and Treatment

Nausea and vomiting can occur at any time during chemotherapy. It can happen within 24 hours of starting chemotherapy or later. During the first 24 hours it is marked as acute, if later it is marked as delayed.

The expected nausea and vomiting usually begin after three to four treatments. It can be triggered by anything in the treatment area, including specific scents, caregivers or equipment, and sounds typical of the area. You don’t even have to start these programs to start an episode.

Anti-nausea drugs are used to prevent nausea and vomiting from chemotherapy. They include options such as prochlorperazine, droperidol, metoclopramide, cannabis or cannabis derivatives, and natural supplements.

antiemetic

Antiemetics are medicines used to prevent or treat nausea. Most oncologists will prescribe antiemetics with chemotherapy infusions to prevent this side effect.

You can also take antiemetics at home as needed. If you feel sick, it may be difficult to swallow pills, many of which come in the form of dispersible tablets that dissolve and are absorbed under your tongue or in suppository form.

READ ALSO:  Signs and symptoms of stomach cancer

cannabis derivatives

The cannabis plant flower has naturally occurring molecules, the most famous of which is THC-9 (delta-9-tetrahydrocannabinol). THC-9 has powerful analgesic, antiemetic (anti-nausea) and appetite stimulating effects.

Dronabinol is the synthetic form of THC-9. Studies with dronabinol have shown moderate effects on nausea control and appetite stimulation.

natural treatment

You can also try ginger root and other natural remedies. However, with some chemotherapy drugs such as cisplatin or cyclophosphamide, the chance of severe nausea is very high, so it is likely that stronger drugs will be needed to control it.

You should make sure you have spoken to your oncologist or supportive health worker and have a clear plan and availability of drugs in case your chemotherapy accompanies or follows a severe episode of nausea.